Iowa, 2020

Damaging Wind in Iowa, June 18, 2020

June 18, 2020 · NWS OAX · 1 event in 1 county or zone

A cold front moved across western Iowa and produced damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved across western Iowa and produced damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 1:33 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 18, 1:33 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
233 PM CDT Thu Jun 18 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 209 PM CDT Thu Jun 18 2020

Thursday - Thursday night:

Surface observations currently show an approaching cold front
draped from northeast Nebraska to the southwest through Columbus
Nebraska. This front will be the focus of developing thunderstorms
this afternoon. A few of these storms could be strong to severe.
Ample CAPE values of 2000+ j/Kg is currently situated across
eastern Nebraska and western Iowa. Shear, however will be a
limiting factor this afternoon. 0-6 km bulk shear values will only
be around 20 knots ahead of this front. This should limit much
potential of any longer duration sustainable storm. Expect storms
this afternoon to pulse up quickly, then quickly pulse down
leading to a brief damaging wind threat. Hail potential will be
quite limited today with very high freezing levels ~14,000 AGL.
Heavy rain will be another hazard with storms this afternoon. This
mornings sounding showed precipitable water values of 1.30".
Model soundings show this increasing through the afternoon as
moistures advects into the advects into the area. 1-2" will be
possible by the time storms come to an end Thursday night.

Friday - Friday night:

Most storms are expected to come to an end
by Friday morning, however, showers and thunderstorms may linger
near the Kansas and Missouri borders. This will be enhanced by an
approaching shortwave moving through Friday evening. Severe
weather is not expected, however, heavy rain may be possible again
across southeast Nebraska with 0.5-1.00" possible. As far as
temperatures go, expect much cooler conditions with most places
remaining around 80 or below.

Saturday and beyond:

The pattern will remain wet through Monday with
on and off chances of showers and thunderstorms as a series of
waves slide through the area. By the end of the weekend, some
locations could see up to 4" of rain including any rain that falls
tonight. For now, any flooding looks minimal as rain will fall
over a longer period, but we will keep an eye on this in the
coming days. Temperatures will remain at to below normal for the
next few days, topping out in the mid to lower 80s. Dryer
conditions should return by Tuesday, however long range models
continue to indicate some additional chances into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 18 2020

Some isolated showers and thunderstorms are expected to persist
for the next few hours at OMA and LNK. Otherwise, expect
increasing chances for some showers and thunderstorms to develop
this afternoon by 21z and move east impacting OMA and LNK through
the evening hours. OFK will likely see a few showers and
thunderstorms but these will quickly move east of the area this
evening. These storms will linger through the morning hours at OMA
and LNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...HB
AVIATION...HB
Hazardous weather outlook, Jun 18, 11:34 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1234 PM CDT Thu Jun 18 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1234 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe weather today. A cold front
will slowly move through the area leading to rain, and possibly
some isolated strong storms. Heavy rain and strong winds are the
most likely threats. The time frame for severe weather will be
from 2 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are several chances for rain through the weekend which
could lead to elevated stream levels and a risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 12:22 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
122 PM CDT Thu Jun 18 2020

NEZ051-066-067-181845-
Saunders NE-Cass NE-Lancaster NE-
122 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANCASTER...SOUTH
CENTRAL SAUNDERS AND WEST CENTRAL CASS COUNTIES UNTIL 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Lincoln, moving northeast at 25 mph.

Hail up to nickel size and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Lincoln, Waverly, Greenwood and Davey.

This includes Interstate 80 in Nebraska between mile markers 397 and
423.

LAT...LON 4070 9660 4080 9680 4113 9658 4098 9628
TIME...MOT...LOC 1821Z 214DEG 23KT 4082 9665

MILLER
Special weather statement, Jun 18, 12:52 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
152 PM CDT Thu Jun 18 2020

IAZ079-NEZ053-067-181915-
Mills IA-Cass NE-Sarpy NE-
152 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLS...EAST CENTRAL
SARPY AND NORTHEASTERN CASS COUNTIES UNTIL 215 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murray, or 23 miles south of Omaha, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plattsmouth, Glenwood, Pacific Junction and Murray.

This includes Interstate 29 between mile markers 29 and 37.

LAT...LON 4083 9591 4090 9607 4111 9589 4106 9570
TIME...MOT...LOC 1852Z 213DEG 18KT 4092 9597

MILLER
Local storm report, Jun 18, 1:12 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     4 ENE LINCOLN           40.84N 96.62W
06/18/2020                   LANCASTER          NE   TRAINED SPOTTER

            MICROBURST NEAR 74TH AND ADAMS. WINDS
            ESTIMATED 70 MPH. SOME TREE DAMAGE.

&&
Special weather statement, Jun 18, 1:53 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
253 PM CDT Thu Jun 18 2020

IAZ055-069-NEZ045-052-182015-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
253 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 315 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Calhoun, or 9 miles north of Omaha, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Omaha, Fort Calhoun, Carter Lake, Crescent, Wilson
Island State Park and Hitchcock Nature Center.

This includes Interstate 29 between mile markers 58 and 68.

LAT...LON 4128 9593 4146 9613 4155 9597 4137 9577
TIME...MOT...LOC 1953Z 240DEG 19KT 4141 9602

DEWALD
Special weather statement, Jun 18, 2:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
311 PM CDT Thu Jun 18 2020

NEZ066-182045-
Lancaster NE-
311 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER COUNTY
UNTIL 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hallam, or 17 miles southwest of Lincoln, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southern Lincoln, Hickman, Hallam, Roca, Sprague, Stagecoach State
Recreation Area, Olive Creek State Recreation Area and Bluestem State
Recreation Area.

LAT...LON 4052 9690 4064 9691 4078 9673 4058 9656
TIME...MOT...LOC 2010Z 239DEG 19KT 4059 9685

DEWALD

The radar

The Omaha radar (KOAX), 46 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 18, 2:20 PM CST
Where
Harrison County, 1.48 mi SSW of Missouri Vly
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.550, -95.910

Mesonet measured wind of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903517.